Georgia, 2014Flash Flood and Damaging Winds in Georgia, October 10, 2014
October 10, 2014 · NWS FFC · 4 events in 2 counties and zones
A stationary front over the Tennessee Valley separated very warm and moist air from the Gulf of Mexico over Georgia from cooler air over Kentucky. A series of weak upper-level short waves combined with strong diurnal heating in the afternoon and early evening to produce scattered severe thunderstorms across North Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front over the Tennessee Valley separated very warm and moist air from the Gulf of Mexico over Georgia from cooler air over Kentucky. A series of weak upper-level short waves combined with strong diurnal heating in the afternoon and early evening to produce scattered severe thunderstorms across North Georgia. Some of the thunderstorms produced heavy rain of 1.5 to 2 inches in less than two hours as they moved to the east resulting in isolated flash flooding near Ellijay in North Central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 10, 2:38 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 10, 2:38 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT FRI OCT 10 2014
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
N GA CONTINUES TO BE THE TARGET AREA FOR PRECIP CHANCES AS MODELS
CONTINUE TO SHOW WEAK SHORT WAVES MOVING ACROSS THE TENNESSEE
VALLEY. THIS HAS MADE POP FORECASTING DIFFICULT. HIGHEST POPS WILL
BE ACROSS FAR N GA AND THE LOWEST POPS ACROSS CENTRAL GA.
INSTABILITY IS WEAK IN GENERAL BUT SPC ANALYSIS IS INDICATING LOW
LEVEL SHEAR ACROSS PORTIONS OF N GA AND THIS COULD CONTINUE SATURDAY
AS A WEAK FRONT MOVES INTO THE AREA. THEREFORE AN ISOLATED STRONG TO
SEVERE STORM IS NOT OUT OF THE QUESTION THIS AFTERNOON INTO EARLY
EVENING FOR EXTREME N GA AND THEN AGAIN ON SATURDAY FOR N GA.
DEEPER MOISTURE WITH A SHORT WAVE MOVE OVER N GA SATURDAY NIGHT WITH
EVEN HIGHER POPS FOR FAR N GA AND ALMOST NO INSTABILITY...EXCEPT FOR
SOME OF THE EVENING HOURS.
FORECAST LOW TEMPERATURES RUNNING 8-13 DEGREES ABOVE NORMAL TONIGHT
AND ABOUT 6-12 DEGREES ABOVE NORMAL SATURDAY NIGHT. FORECAST HIGH
TEMPERATURES RUNNING 7-9 DEGREES ABOVE NORMAL FOR SATURDAY.
OVERALL CONFIDENCE IS MEDIUM.
BDL
.LONG TERM /SUNDAY THROUGH FRIDAY/...
PRIMARY CONCERN IN LONG TERM PERIOD IS THREAT FOR SEVERE
CONVECTION MONDAY NIGHT AND TUESDAY. WAS ABLE TO VIEW 12Z ECMWF
WHICH SHOWS NEARLY 12HRS SLOWER TIMING FOR SQUALL LINE THAN 12Z
GFS/CMC GUIDANCE WHICH BRINGS CONVECTION IN BETWEEN 00 AND 06Z
TUES. 12Z UKMET IN BETWEEN GFS/ECMWF. STILL A LOT OF UNCERTAINTY
WITH TIMING BUT BETTER AGREEMENT THAN LAST FEW DAYS.
VERY INTENSE SHORT WAVE WITH DEEP SUB-1000MB SFC LOW FORMING IN
WRN OH VALLEY MON NIGHT WHICH HELPS FORCE STRONG LOW LEVEL FLOW
OVER NW GA...50KTS AT 1KM AGL ...60KTS AT 1.5KM AGL/850MB...EVEN
STRONGER SPEEDS IN KY/ERN TN. RESULTING LOW LEVEL AND DEEP SHEAR
IMPRESSIVE HOWEVER INSTABILITY A LITTLE LOWER THAN PREV RUNS. WILL
DEPEND ON HOW MUCH MOISTURE IS TRANSPORTED NORTH AND MORE
IMPORTANTLY...HOW MUCH COOLER/DRIER AIR SNEAKS IN FROM THE SE AND
EAST COMBINED WITH ANY SHOWERS OR DRIZZLE IN ADVANCE OF MAIN
SYSTEM SUN NIGHT THRU MON. RESULTING EVAP COOLING COULD BE
SIGNIFICANT IF EASTERLY COMPONENT STRENGTHENS IN ADVANCE OF
RAPIDLY INTENSIFYING SFC/850MB LOW TO THE WEST. AS IT STANDS...
GFS PROGGING AROUND 500-750 J/KG MLCAPE. GFS/ECMWF ESTIMATED SIG
TOR PARAMETER VALUES 1.0-2.0. WILL CONTINUE TO MONITOR. STILL
THINKING QLCS MODE WITH EMBEDDED MESOVORTICES AND ASSOCIATED DAMAGING
WIND SWATH AND BRIEF TORNADO POTENTIAL.
COOL WX FOR DAY FOLLOWING FRONTAL PASSAGE BUT BACK TO NEAR OR EVEN
ABOVE NORMAL TEMPS FOR THE REST OF THE PERIOD INTO THE WEEKEND.
SNELSON
&&
/PREV LONG TERM DISCUSSION ISSUED AT 420 AM EDT FRI OCT 10 2014/
/SATURDAY NIGHT THROUGH THURSDAY/...
EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT. THE LONG WAVE
TROUGH DEEPENS OVER THE PLAINS SUNDAY...WITH THE ASSOCIATED
SURFACE FRONT MOVING EAST ACROSS THE GULF COAST STATES MONDAY
IMPACTING THE FORECAST AREA MONDAY NIGHT AND TUESDAY. TIMING OF
THE SYSTEM COINCIDES WITH INCREASED INSTABILITY AND WILL NEED TO
CONTINUE TO MONITOR FOR THE POSSIBILITY OF STRONG TO SEVERE
STORMS. WITH DEEP SOUTHERLY FLOW OFF THE GULF OF MEXICO BEGINNING
MONDAY AHEAD OF THE SYSTEM...PWATS WILL INCREASE AND COULD SEE
LOCALLY HEAVY RAINFALL AS WELL PARTICULARLY ACROSS PORTIONS OF
NORTH GEORGIA. TEMPERATURES WILL CONTINUE ABOVE NORMAL THROUGH
TUESDAY...HOWEVER BEHIND THE SYSTEM...SURFACE HIGH PRESSURE WILL
BRING MOSTLY CLEAR SKIES...AND SHOULD SEE BELOW NORMAL AFTERNOON
HIGHS AS TEMPERATURES WILL HOVER IN THE LOWER TO MID 70S.
ATWELL
&&
AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THIS AFTERNOON INTO TONIGHT WITH 4000-6000
FT SCT-BKN CU. MOST CU EXPECTED TO DISSIPATE THIS EVENING.
POTENTIAL FOR MVFR CONDITIONS TO DEVELOP LATE TONIGHT.
SURFACE WINDS MAINLY SW AROUND 10 KTS DIMINISHING QUICK WITH SUNDOWN.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE FOR VSBYS LATE TONIGHT/EARLY SATURDAY.
MEDIUM CONFIDENCE FOR CLOUDS THROUGH TONIGHT.
HIGH CONFIDENCE FOR WINDS.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 66 85 64 80 / 30 30 30 30
ATLANTA 68 83 68 83 / 20 30 30 30
BLAIRSVILLE 61 76 59 73 / 50 50 70 50
CARTERSVILLE 65 81 62 81 / 30 40 60 40
COLUMBUS 67 86 67 87 / 10 10 10 10
GAINESVILLE 67 81 64 77 / 30 30 50 40
MACON 63 88 61 86 / 10 10 10 20
ROME 65 81 62 82 / 40 40 70 40
PEACHTREE CITY 66 84 63 85 / 20 10 30 20
VIDALIA 68 90 65 88 / 10 5 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BDL
LONG TERM....SNELSON
AVIATION...BDL
Hazardous weather outlook, Oct 10, 4:58 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 AM EDT FRI OCT 10 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
558 AM EDT FRI OCT 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS NORTH GEORGIA.
WEATHER HAZARDS EXPECTED...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE GUSTY
WINDS...DAMAGING WINDS AND FREQUENT LIGHTNING.
DISCUSSION...
ANOTHER SHORT WAVE WILL MOVE ACROSS NORTH GEORGIA TODAY BRINGING
SCATTERED THUNDERSTORMS TO PARTS OF NORTH GEORGIA...GENERALLY NORTH
OF A LINE FROM CARROLLTON TO ATLANTA TO ATHENS. HIGHER SHEAR ACROSS
EXTREME NORTH GEORGIA COULD BE ENOUGH TO PRODUCE ISOLATED STRONG TO
SEVERE THUNDERSTORMS FROM 3 PM TO 10 PM TODAY NORTH OF A LINE FROM
CEDARTOWN TO GAINESVILLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SATURDAY...A STRONGER SHORT WAVE WILL BE MOVING ACROSS NORTH
GEORGIA ON SATURDAY. WITH SLIGHTLY HIGHER INSTABILITY AND SHEAR
VALUES...ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS NORTH GEORGIA
WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
SUNDAY AND MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
EACH DAY...MAINLY ACROSS NORTH GEORGIA. THE MAIN THREAT FROM ANY
THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS.
FOR TUESDAY...A STRONG STORM SYSTEM WILL BRING INCREASING CHANCES
FOR THUNDERSTORMS...WITH SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL LOOKING INCREASINGLY POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Oct 10, 3:13 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT FRI OCT 10 2014
GAZ001-002-102100-
413 PM EDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WALKER AND DADE COUNTIES UNTIL 500 PM EDT...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTH OF COLE CITY TO 13 MILES
WEST OF COLE CITY...MOVING EAST AT 30 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WALKER
AND DADE COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE COLE CITY...MORGANVILLE...HOOKER...
STEPHENSVILLE...WILDWOOD...NEW ENGLAND...TRENTON...LOOKOUT
MOUNTAIN...CHATTANOOGA VALLEY...FAIRVIEW AND CHICKAMAUGA.
&&
LAT...LON 3499 8527 3489 8526 3479 8527 3485 8559
3486 8559 3498 8561 3499 8560
TIME...MOT...LOC 2013Z 286DEG 27KT 3514 8562 3501 8568
3496 8578Thunderstorm Wind, Dade
- When
- October 10, 3:55 PM EST to 4:05 PM EST
- Where
- Dade County, 3.56 mi ENE of Cole City
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 34.977, -85.517
The Dade County 911 Center reported a tree down on Scratch Ankle Road near Sand Mountain.
Thunderstorm Wind, Dade
- When
- October 10, 4:00 PM EST to 4:05 PM EST
- Where
- Dade County, 1.43 mi SW of New England
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- State Official
- Coordinates
- 34.907, -85.490
The Dade County 911 Center reported a tree down on I-59 near mile marker 13.
Thunderstorm Wind, Gilmer
- When
- October 10, 5:50 PM EST to 6:10 PM EST
- Where
- Gilmer County, Ellijay
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -84.480
The Gilmer County Emergency Manager reported multiple trees and limbs down countywide.
Flash Flood, Gilmer
- When
- October 10, 6:23 PM EST to 9:00 PM EST
- Where
- Gilmer County, 0.91 mi SSE of New Hope to 0.82 mi NW of Ellijay
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.709, -84.492
The Gilmer County Deputy Emergency Manager reported a low lying area of Cox Creek around 1 mile northwest of Ellijay was flooding and beginning to surround two homes near the intersection of Chatsworth Highway and Tower Road. Minor flooding of the yards and driveways occurred, but no water entered the homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maine, October 10, 20141 death · 1 event
- Tornado and Flash Flood in Tennessee, October 10, 20141 injured · $200,000 · EF1 · 3 events
- Hail and Damaging Winds in Texas, October 10, 2014$230,000 · 2.75 in hail · 12 events
- Hail and Damaging Winds in Texas, October 10, 20142.5 in hail · 23 events
- Flash Flooding and Damaging Winds in Oklahoma, October 10, 2014$20,000 · 52 kt wind · 6 events
- Lightning Strike in Alabama, October 10, 20141 injured · 1 event
- Hail in Oklahoma, October 10, 20141.75 in hail · 4 events
- Hail in Texas, October 10, 2014$500 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Carolina, October 10, 2014$2,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Virginia, October 10, 2014$500 · 50 kt wind · 2 events
- Waterspouts in South Atlantic Coastal Waters, October 10, 20142 events
- Flash Flood in Kansas, October 10, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547138, 547139, 547140, 544406.